Blizzard, Finney
- When
- December 22, 2:00 AM CST to 12:00 PM CST
- Where
- Finney forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
An intense winter storm moved into western Kansas early Saturday morning, December 22nd. This storm brought snow to most of Dodge City’s CWA, with nearly every county reporting blizzard conditions during the day Saturday.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An intense winter storm moved into western Kansas early Saturday morning, December 22nd. This storm brought snow to most of Dodge City’s CWA, with nearly every county reporting blizzard conditions during the day Saturday. North winds were sustained above the 35 mph range for over 3 hours in nearly each and every DDC CWA county. Reports of zero visibility were common for prolonged periods of time, totaling over 6 hours in some cases. Snowfall was greatest in western Haskell county and eastern Grant county, as well as small part of northeast Stevens County, where 6.5 inches was reported. From 3 to 5 inches of snow fell around this 6+ inches patch, generally bounded by a line from Johnson City in Stanton County to near Garden City in Finney County to Cimarron in Gray County to near Liberal in Seward County. Another area of 3 to 5 inches of snow fell east of a line from Ashland in Clark county to Greensburg in Kiowa county to just northeast of Jetmore in Hodgeman county to east of LaCrosse in Rush county. One to two inches generally fell across the remainder of DDC’s CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 21, 2:54 PM CST, 11 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 254 PM CST FRI DEC 21 2007 .DISCUSSION... DAYS 1-2... CONCERNS HAVE INCREASED THIS FORECAST PACKAGE REGARDING DANGEROUS SNOW AND BLOWING/DRIFTING SNOW THREAT...TO THE POINT THAT BLIZZARD WARNING IS NECESSARY ACROSS PORTIONS OF SOUTHWEST KANSAS. EARLY AFTERNOON WATER VAPOR LOOP WITH RUC ANALYSIS OVERLAY SHOWS CLUSTER OF MID LEVEL PV MAXIMA ACROSS FOUR CORNERS REGION. PRIMARY VORT MAX WAS JUST ENTERING WESTERN NEW MEXICO WITH PERSISTENT LIGHTNING STRIKES NOTED AS WELL. THE PRIMARY MID LEVEL VORT WILL CONTINUE TO ROUND THE BASE OF THE TROUGH AND EJECT NORTHEASTWARD DURING THE EVENING HOURS...SPAWNING SUBSTANTIAL LOWER TROPOSPHERIC DEVELOPMENT TO THE SOUTH OF DDC CWA ACROSS THE PANHANDLES. LATEST 12HR FORECAST OF RUC AND NAM SHOW FAIRLY STRONG CYCLOGENESIS IN THE H85-7 LAYER ALONG THE GOLDEN PATH FOR SOUTHWEST KANSAS HEAVY PRECIPITATION EVENT. AS A MATTER OF FACT...THE LATEST RUC AND NAM 18Z RUNS SUGGEST MORE LOWER TROPOSPHERIC DEVELOPMENT AND SUBSEQUENTLY STRONGER LIFT FOR HEAVIER PRECIPITATION. THE 18Z NAM SHOWS MORE QPF AS WELL AS A RESULT (ON THE ORDER OF 5 TO 8 INCHES OVER THE SOUTHWESTERN COUNTIES). THE GREATEST H7 FRONTOGENESIS ASSOCIATED WITH THE CYCLONE WILL BE FOCUSED MAINLY ALONG AND SOUTH OF THE ARKANSAS RIVER. IT STILL APPEARS THAT THE DURATION OF SNOWFALL AT ANY ONE LOCATION WILL BE AROUND 6 TO 8 HOURS ON AVERAGE. DURING THIS TIME FRAME...SUBSTANTIAL SURFACE WINDS WILL PREVAIL WITH SUSTAINED NORTH WINDS ON THE ORDER OF 25 TO 35 MPH. GUSTS ARE EXPECTED TO BE FREQUENTLY IN THE 35 TO 45 MPH RANGE...AND GIVEN THIS...HAVE DECIDED TO UPGRADE THE WINTER STORM WATCH TO A BLIZZARD WARNING FOR ROUGHLY SYRACUSE TO JETMORE TO KINSLEY...SOUTH TO THE OKLAHOMA BORDER. NORTH AND EAST OF THIS BLIZZARD WARNING WILL GO WITH A SNOW AND BLOWING SNOW ADVISORY. IN THE BLIZZARD WARNING AREA...AM EXPECTING WIDESPREAD 3 TO 5 INCHES WITH SOME LOCAL 6 OR 7 INCH AMOUNTS POSSIBLE...ALTHOUGH MEASURING THE SNOW WILL BE A DIFFICULT ENDEAVOR TO SAY THE LEAST. IN THE SNOW/BLOWING SNOW ADVISORY AREA...WILL GO WITH MAINLY 1 TO 3 INCHES WITH THE 3-HR WINDOW OF BELOW 1/4 MILE VISIBILITY LESS CERTAIN TO MEET BLIZZARD CRITERIA. TRAVEL IS EXPECTED TO BE NEARLY IMPOSSIBLE DURING THE OVERNIGHT HOURS AND EARLY SATURDAY MORNING ACROSS MUCH OF SOUTHWEST KANSAS...AND WILL EMPHASIZE THIS IN THE UPDATED WSW PRODUCT. IF THERE IS A SILVER LINING TO THIS STORM IT IS THE FACT THAT IT WILL BE AT ITS HEIGHT DURING THE OVERNIGHT AND EARLY MORNING HOURS SUCH THAT TRAVEL WILL LIKELY BE LIMITED AS IT IS -- THAT SAID...IF THE SYSTEM EVOLVES AND EJECTS JUST A FEW HOURS SLOWER...THIS WILL PUT THE BULK OF SATURDAY MORNING/THROUGH MIDDAY IN EXTREMELY HAZARDOUS CONDITIONS ACROSS MUCH OF THE AREA. THE WINDS WILL NOT DECREASE MUCH AT ALL THROUGH THE AFTERNOON...SO EVEN ONCE THE SNOW ENDS...LINGERING BLOWING AND DRIFTING WILL REMAIN A PROBLEM. THE LOW SHIFTS RAPIDLY EAST BY SAT AFTERNOON AND EVENING...WITH MUCH LIGHTER WESTERLY WINDS TAKING OVER. DOWNSLOPE FLOW SHOULD HELP ERODE COLD AIR FROM THE LOWER TROPOSPHERE...HOWEVER IF THERE IS SUBSTANTIAL NEW SNOW COVER...TEMPERATURES WILL BE DIFFICULT TO RECOVER SUNDAY (ABOVE THE LOWER 30S). -UMSCHEID DAYS 3-7... MAIN FORECAST CHALLENGES IN THIS EXTENDED PERIOD CONTINUE TO BE CHANCES OF SNOW WITH SEVERAL PROGRESSIVE SHORTWAVES INTO FRIDAY. AN UPPER SHORTWAVE TROUGH WILL BRING A CHANCE FOR SNOW ON MONDAY FOLLOWED BY A STRONGER WAVE ON TUESDAY NIGHT INTO WEDNESDAY, THEN ANOTHER ON THURSDAY INTO FRIDAY MORNING. IT IS MUCH TOO EARLY TO TELL HOW MUCH SNOW WITH ANY OF THESE SYSTEMS HOWEVER THE ONE ON MONDAY DOES NOT LOOK LIKE TOO MUCH ACCUMULATION. MODELS HAVE COME TO A GENERAL AGREEMENT ON THE POSITION OF THESE SHORTWAVES BUT THE EXACT STORM TRACK AND UPPER LIFT WITH EACH ARE STILL NOT IN THE REALM OF PREDICTION THEREFORE SNOW AMOUNTS WILL BE HARD TO GUESS. STILL SOME ACCUMULATIONS ARE PROBABLE WITH EACH SYSTEM ESPECIALLY THE LATTER ONES. AS FOR TEMPERATURES HIGHS SHOULD ONLY BE IN THE 30S WITH LOWS FROM THE UPPER TEENS TO LOW 20S. LOOKS LIKE A POSSIBLE WARMING TREND BY AROUND NEW YEARS. .AVIATION... VFR CONDITIONS WILL RAPIDLY DETERIORATE TO IFR BY AROUND 06Z TONIGHT AS SNOW AND BLOWING SNOW BEGINS WITH WINDS PICKING UP TO 25 TO 35KTS. THE SNOW COULD BECOME HEAVY ENOUGH BY 8Z TO 14Z WITH STRONG WIND GUSTS TO 45KTS WITH LIFR CONDITIONS. LOOK FOR RAPID IMPROVEMENT AROUND 18Z SATURDAY WITH WINDS GRADUALLY DECREASING WITH SNOW MOVING OFF TO THE EAST. VFR CONDITIONS SHOULD RETURN AFTER 20Z SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 23 28 15 37 / 90 90 0 0 GCK 21 28 12 37 / 80 80 0 0 EHA 22 28 13 37 / 90 80 0 0 LBL 23 28 14 38 / 90 90 0 0 HYS 22 26 14 34 / 80 90 0 0 P28 27 30 16 36 / 80 90 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST SATURDAY FOR KSZ030-031-043>046-065-066-081-090. BLIZZARD WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 12 PM CST /11 AM MST/ SATURDAY FOR KSZ061>064-074>080-084>089. && FN25/06/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 419 AM CST FRI DEC 21 2007 KSZ030-031-043>046-061>066-074>081-084>090-221100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 419 AM CST FRI DEC 21 2007 /319 AM MST FRI DEC 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM WILL CROSS THE CENTRAL PLAINS LATE TONIGHT AND SATURDAY. A STRONG COLD FRONT WILL PUSH THROUGH WESTERN KANSAS FRIDAY EVENING...BRINGING STRONG NORTH TO NORTHWESTERLY WINDS BEHIND IT. SNOW WILL THEN BEGIN TO DEVELOP IN FAR WESTERN KANSAS THIS EVENING. EXPECT SNOW AND BLOWING SNOW ACROSS THE REST OF SOUTHWEST AND SOUTH CENTRAL KANSAS THROUGH SATURDAY MORNING. SIGNIFICANT BLOWING AND DRIFTING SNOW IS POSSIBLE CREATING DANGEROUS TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE STRONG WINTER STORM FROM FRIDAY NIGHT WILL BEGIN TO EXIT THE FORECAST AREA BY SATURDAY AFTERNOON. EXPECT THE SNOW TO END FROM WEST TO EAST THROUGHOUT THE DAY WITH BLOWING AND DRIFTING SNOW CONDITIONS CONTINUING THROUGH THE MORNING HOURS SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The national radar mosaic for the moment the first event began.
21 blizzard, 6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73021, 73022, 73023, 73024, 73025, 73026, 73028, 73029, 73030, 73031, 73033, 73034, 73035, 73036, 73037, 73038, 73039, 73040, 73041, 73042, 73043, 73094, 73095, 73096, 73097, 73098, 73099.